Lapatinib-related rash and breast cancer outcome in the ALTTO phase III randomized trial

Amir Sonnenblick, Evandro De Azambuja, Dominique Agbor-Tarh, Ian Bradbury, Christine Campbell, Yingjie Huang, Amylou C. Dueck, Kathleen I. Pritchard, Antonio C. Wolff, Christian Jackisch, Istvan Lang, Michael Untch, Ian Smith, Frances Boyle, Binghe Xu, Henry Gomez, Edith A. Perez, Martine Piccart, Hatem A. Azim

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Background: Previously we have shown that early development of rash is associated with a higher chance of achieving pathological complete response to neoadjuvant lapatinib. In the current analysis, we investigate its impact on survival in the ALTTO phase III adjuvant trial. Methods: In ALTTO, patients with human epidermal growth factor receptor 2 (HER2)-positive early breast cancer were randomly assigned to adjuvant trastuzumab, lapatinib, their sequence, or their combination for a total duration of one year. We evaluated whether the development of early lapatinib-related rash (ie, within 6 weeks) is associated with disease-free (DFS) and overall survival (OS). Landmark analysis at eight weeks and time-dependent analysis were tested in a multivariable model stratifying on trial's stratification factors. All statistical tests were two-sided. Results: Out of 6098 lapatinib-treated patients, 3973(65.2%) were included in the landmark analysis, of whom 1389 (35.0%) had developed early rash. After median follow-up of 4.5 years, the development of early rash was associated with a trend of improved DFS (multivariable: hazard ratio [HR] = 0.87, 95% confidence interval [CI] = 0.73 to 1.03, P =.10) and statistically significantly improved OS (multivariable: HR=0.63, 95% CI=0.48 to 0.82, P <.001) compared with subjects without early rash. Compared with patients randomly assigned to trastuzumab (n=2051), patients who were randomly assigned to trastuzumab/lapatinib combination and developed early rash (n=692) had superior DFS (multivariable: HR=0.72, 95% CI=0.55 to 0.92, P =.01) and OS (multivariable: HR=0.59, 95% CI=0.39 to 0.90, P =.01). Time-dependent analysis suggests that the occurrence of rash is predictive of lapatinib benefit, both when given in combination or sequential to trastuzumab. Conclusions: Our results indicate that early development of rash identifies patients who derive superior benefit from lapatinib-based therapy.

Original languageEnglish
Article numberdjw037
JournalJournal of the National Cancer Institute
Volume108
Issue number8
DOIs
Publication statusPublished - 2016

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Lapatinib-related rash and breast cancer outcome in the ALTTO phase III randomized trial'. Together they form a unique fingerprint.

  • Cite this

    Sonnenblick, A., De Azambuja, E., Agbor-Tarh, D., Bradbury, I., Campbell, C., Huang, Y., Dueck, A. C., Pritchard, K. I., Wolff, A. C., Jackisch, C., Lang, I., Untch, M., Smith, I., Boyle, F., Xu, B., Gomez, H., Perez, E. A., Piccart, M., & Azim, H. A. (2016). Lapatinib-related rash and breast cancer outcome in the ALTTO phase III randomized trial. Journal of the National Cancer Institute, 108(8), [djw037]. https://doi.org/10.1093/jnci/djw037